Before cold and flu season gets into full swing, arm yourself against germs. To stave off the flu, start here: "Get a flu shot. That's the single most important thing you can do," says Aaron Glatt, MD, president and chief executive officer of St. Joseph Hospital in Bethpage, N.Y.
If a cold or flu does catch you, make sure your medicine chest is stocked with everything you need to relieve your most miserable symptoms. WebMD's experts have the goods on the must-have cold and flu remedies this season.
Aches and fever are the flu's signature calling cards. Often they're behind much of the misery you feel when you're sick. When it comes to pain relief, you have a couple of options: a nonsteroidal anti-inflammatory drug such as ibuprofen (Advil, Motrin) or naproxen sodium (Aleve).
Another option is acetaminophen (Tylenol). All work about equally well. "NSAIDs in general are very safe and effective medications for minor aches and pains," says Glatt, who's also a spokesperson for the Infectious Diseases Society of America. "And acetaminophen is an excellent painkiller as well."
Aspirin has long been a medicine-chest staple, and many people continue to find relief from it today. "Aspirin still helps reduce fever, and it's an analgesic [pain reliever]," says Thomas Tallman, DO, an emergency medicine physician and cold and flu expert at the Cleveland Clinic.
Just be sure not to give aspirin to children under 18 because it can increase their risk for a rare but dangerous disease called Reye's syndrome.
No matter which pain reliever you take, carefully follow the dosing instructions on the label. Taking more than the recommended amount of acetaminophen can be hard on your liver, while high doses of ibuprofen have been linked to stomach bleeding. And be sure not to take more than one medicine with the same active ingredient.
Stuffy Nose Solutions
When your nose is stuffed, you can't breathe, let alone taste or smell. To help you breathe more easily, you've got a choice: an oral or nasal decongestant to help dry up mucus production.
Nasal decongestants are faster acting, but the drawback is they need to be limited to no more than three days of use (after that, you might get a rebound effect, when your congestion returns and gets worse). If you have high blood pressure or heart disease, talk with your doctor before taking an oral decongestant, as it may raise your blood pressure.
An effective way to relieve congestion naturally is with a saline (salt and water) nasal spray. Saline sprays are especially good for kids, because they help clear out mucus without the side effects of nasal decongestant sprays.
Antihistamines are typically taken to relieve runny noses and sneezing that come with a cold. But some doctors do not recommend antihistamines for a cold because they don't offer much relief and can have troubling side effects. The downside to the older, first-generation antihistamines (such as Benadryl and Chlor-Trimeton) is that they can make you feel groggy.
"Normally, you want to use the second-generation antihistamines," says Neil Schachter, MD, professor of medicine and community medicine and medical director of the Respiratory Care Department of the Mount Sinai Medical Center in New York City and author of The Good Doctor's Guide to Colds and Flu.
Newer antihistamines, including Allegra, Claritin, and Zyrtec, are less sedating and their effects tend to last longer, he adds. Not sure which one to choose? Try out different brands until you find the one that works best for you.
Both a cold and the flu are respiratory illnesses and have similar symptoms, including a cough. In fact, that's one way you can pick up either one, when someone near you coughs and droplets are sprayed onto any nearby surface. Touch that surface, and you may soon be sick and coughing yourself. Over-the-counter cough medicines won't cure a cough related to a cold or flu, but they can help calm a cough.
Schachter says drinking tea with honey or another warm liquid is probably just as effective as medication for soothing a cough.
If you've been hacking for a couple of weeks, are short of breath, or have a fever after five days, see your doctor to find out what's causing your cough.
Sore Throat Soothers
When your throat is scratchy and irritated, medicated cough drops, such as honey-lemon, can be very soothing. "Honey coats the back of your throat," Schachter says, and that coating relieves irritation and can reduce your urge to cough. Just don't overdo it. Cough drops -- even the medicated ones -- can be as sugary as candy. (Never give cough drops to kids under 3 due to the choking risk, and honey itself should not be given to children under 1.)
A variety of natural remedies have been touted as cold relievers, but do any of them work? The most well known are zinc, echinacea, and vitamin C. While these supplements don't seem to help prevent colds, they might reduce symptoms if taken at the first sign of a cold. However, studies are conflicting.
"[Zinc lozenges] do seem to reduce the symptoms and shorten the duration of a cold," Schachter says. Tallman says there's not enough evidence to support taking extra zinc. "Start taking it as soon as you start feeling symptoms," he says. Zinc lozenges can be taken every 2 hours while awake. Just avoid zinc nasal swabs, which can affect your sense of smell.
Studies show high doses of vitamin C -- up to 2,000 milligrams -- help reduce cold symptoms, but these high doses might cause side effects, such as stomach upset. Schachter says taking 500 milligrams of vitamin C at the onset or for the first few days of a cold can't hurt. As for echinacea, the best evidence exists for supplements containing the Echinacea purpurea species.
You'll never need to treat colds and flu if you don't get them in the first place. The easiest way to avoid becoming sick is to wash your hands with good old-fashioned soap and warm water. As a backup, keep a small bottle of hand sanitizer in your medicine cabinet as well as in your purse or pocket to use throughout the day.
All sanitizers work about the same, but you might not like what they do to your hands. "A lot of the hand sanitizers are alcohol-based," says Tallman. "They can dry out the skin over a period of time." If dryness is a problem, try a sanitizer with added softening ingredients, such as a moisturizer or aloe.
Caution: Over-the-Counter Medicines
Some cold and flu remedies might seem like a good idea, but our experts have some concerns about when it's best to take them. Before you stock up on these items, consider their suggestions:
Multisymptom cold and flu remedies
These medicines were designed to provide one-stop relief for a variety of cold and flu symptoms. But some doctors feel there is a downside to these products, reasoning that if you take them, you run the risk of treating yourself for symptoms you don't have.
If, for example, you take a multisymptom medicine containing acetaminophen, and then pop a couple of Tylenol, you can exceed the recommended dosage.
Think about your symptoms and try to choose a product that addresses those, not ones you don't have. "I'd look at the labels and see what active ingredients are in there," Tallman advises.
However, you don't need to ban these products from your medicine cabinet entirely -- just use them judiciously and be sure to buy only multisymptom formulas that list your specific symptoms on the label, Schachter says.
Decongestant nasal sprays
These products can relieve congestion pretty well in the short term, but after a couple of days your stuffy nose will be back -- with a vengeance -- and the sprays will no longer work.
If you do use spray decongestants, stop after three days to avoid rebound congestion (relief followed by a return of congestion, only worse).
Zinc nasal swabs
Zinc-based nasal gels and swabs might help dampen your cold, but the FDA warns these products can have a similar effect on your sense of smell. If you want to try zinc, lozenges are a safer option.